Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 312, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 18, 2023, 7:36 PM EDT for Dade County, Walker County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2023, 7:36 PM EDT (23:36 UTC)
- Expired
- Jul 18, 2023, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WUUS52 KFFC 182336
SVRFFC
GAC083-295-190000-
/O.NEW.KFFC.SV.W.0312.230718T2336Z-230719T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
736 PM EDT Tue Jul 18 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Western Walker County in northwestern Georgia...
Dade County in northwestern Georgia...
* Until 800 PM EDT.
* At 736 PM EDT, a severe thunderstorm was located over
Stephensville, or near Trenton, moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chattanooga, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
Lookout Mountain, Chattanooga Valley, Rising Fawn, Lakeview, Cole
City, Wildwood, Fairview, Stephensville, Chattanooga Valley, New
England, Morganville, Hooker, Cloudland Canyon State Park, Cooper
Heights and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3487 8526 3459 8550 3459 8553 3498 8560
3499 8526
TIME...MOT...LOC 2336Z 252DEG 62KT 3490 8557
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
845
WWUS52 KFFC 182351
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
751 PM EDT Tue Jul 18 2023
GAC083-295-190000-
/O.CON.KFFC.SV.W.0312.000000T0000Z-230719T0000Z/
Walker GA-Dade GA-
751 PM EDT Tue Jul 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WESTERN WALKER AND DADE COUNTIES...
At 751 PM EDT, a severe thunderstorm was located near Cooper Heights,
or 8 miles north of Lafayette, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chattanooga, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
Lookout Mountain, Chattanooga Valley, Rising Fawn, Lakeview, Cole
City, Wildwood, Fairview, Stephensville, Chattanooga Valley, New
England, Morganville, Hooker, Cloudland Canyon State Park, Cooper
Heights and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Peachtree City.
&&
LAT...LON 3487 8526 3459 8550 3459 8553 3498 8560
3499 8526
TIME...MOT...LOC 2351Z 284DEG 34KT 3482 8532
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:24 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 3:24 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 324 PM EDT Tue Jul 18 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Wednesday) Issued at 323 PM EDT Tue Jul 18 2023 Still watching for haze and smoke across central and portions of North GA this afternoon and evening. Current impacts are reduced visibility (3-4 Statute Miles), which has the potential to slightly worsen this afternoon and evening as moisture increases ahead of a shortwave trough riding down the ridge. Temperatures today will likely peak in the mid to upper 90s across central GA and low to mid 90s across central GA. For this afternoon and tonight, showers and thunderstorms are becoming more likely as storms organize along the incoming shortwave in MO/TN. MUCAPE over 3000 J/KG across Northwest GA, and even higher across TN, will mean that cold pool organization and MCS development is likely. Going into tomorrow, another series of shortwaves will closely follow the initial round. Many CAMs are indicating thunderstorms redevelopment behind the initial complex. The exact timing and location of redevelopment is highly uncertain, so PoPs will be >15% across central GA (higher further north) through Tomorrow and Tomorrow evening. With the high CAPE values and potential cold pool organization may mean a few storms become strong to severe, particularly across Northwest GA. The main hazards will include damaging winds, frequent lightning, and heavy rainfall. That said, some uncertainty needs to be addressed. First is the impacts of smoke and haze ahead of the line and as CCN ingestion. Increased CCN can lead to reduced precipitation and weakening cold- pooling, which may lead to the MCS falling apart across north and north central GA. Second, given climatological trends with mid-level NW flow, storms may perform on the higher end of (if not overperform) CAMS. This has major implications for temperatures on Wednesday. At present, temperatures are forecast near 100F with dewpoints in the upper 60s. This would place Heat Indices near or above 105F for much of Central GA, which may necessitate a Heat Advisory. Should a stronger MCS propagate further south and/or subsequent convection develop mid day tomorrow temperatures will likely not reach Heat Advisory Criteria. SM && .LONG TERM... (Thursday morning through next Monday) Issued at 323 PM EDT Tue Jul 18 2023 The primary feature of the extended forecast will be the stout and persistent 500 mb ridge centered over the Southwestern CONUS. The ridge will extend far enough to the east to keep Georgia and much of the Southeast CONUS underneath northwesterly flow aloft. This will also place much of the area within the region favoring shortwave disturbances riding the periphery of the ridge, and the potential for MCS development and organization ahead of these shortwaves. On Thursday, a disturbance moving from west Tennessee towards South Carolina will favor increased chances for showers and thunderstorms in portions of north Georgia, with slight chance PoPs being carried generally along and north of I-20 and chance PoPs in the far northern tier. Uncertainty remains in the timing and placement of precipitation on Thursday, as what ultimately occurs will be contingent what happens with the earlier shortwaves and how the atmosphere is able to recover from one to the next. The SPC is carrying a Marginal (1 out of 5 ) risk for severe weather across north Georgia, as any multicell clusters that occur will be capable of producing strong, gusty winds. Frequent lightning and locally heavy rainfall will also be possible with thunderstorms that develop. Areas in central Georgia are less likely to see rain chances on Thursday, which means there will not be much relief from the above average temperatures in this area. After starting the morning mainly in the mid to upper 70s, temperatures will rise to highs in the upper 90s to just over 100 in central Georgia. Heat Index values in these areas are furthermore forecast to range from 105-110, which will make the issuance of a Heat Advisory likely for Thursday. Model guidance continues to come into better agreement on a more robust shortwave traversing the NW flow aloft, through the Four Corners region and towards the Mississippi River Valley on Friday. Meanwhile, a mid-level trough is expected to deepen across the eastern CONUS. This stronger shortwave will help a cold front push into north Georgia Friday afternoon into Saturday. Another hot day is expected in central Georgia, which will be well ahead of the front during the peak heating hours, with highs once again reaching into the upper 90s to near 100. More widespread showers and thunderstorms are expected Friday afternoon into Saturday in the region of forcing ahead of the front. Due to the depth of the trough axis taking shape across the eastern US, a speed max in the upper jet could be positioned far enough to the south to produce deep layer shear values that could support a wind threat with any stronger, more organized storms that form. On Saturday, the frontal boundary will sink further southward, eventually stalling across south-central Georgia. Temperatures and dewpoints will drop noticeably in far north Georgia as a cooler airmass builds in behind the front. Here, high temperatures will be in the mid to upper 80s, but dewpoints will drop into the low 60s. To the south, the frontal boundary will provide a focus for thunderstorms each day this weekend and into Monday, with highest precipitation chances expected during the afternoon and early evening during the peak heating hours. King && .AVIATION... (18Z TAFS) Issued at 156 PM EDT Tue Jul 18 2023 Clear skies area wide with HZ and FU lowering vsbys to 3-5SM through this evening. HZ and FU should clear overnight. Winds will remain out of the W/NW in the 5-10kt range this afternoon. TSRA are expected to move south out of North GA this afternoon and tonight. Uncertainty is high in both timing and strength of convection, especially as it approaches the ATL metro area. Redevelopment is possible behind the initial system tomorrow afternoon, leading to the PROB30 for TSRA during afternoon. //ATL Confidence...18Z Update... Confidence medium on timing and strength of Convection. High all others. SM && .PRELIMINARY POINT TEMPS/POPS... Athens 72 92 74 95 / 20 30 20 20 Atlanta 74 93 76 97 / 30 30 10 20 Blairsville 66 84 68 87 / 50 60 30 40 Cartersville 72 91 75 96 / 30 40 10 20 Columbus 75 98 76 99 / 20 20 10 10 Gainesville 72 90 75 94 / 30 40 20 20 Macon 74 98 76 99 / 10 20 10 10 Rome 72 91 74 96 / 40 40 20 20 Peachtree City 72 93 74 97 / 20 30 10 10 Vidalia 75 99 78 99 / 10 20 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SM LONG TERM....King AVIATION...SM
Hazardous weather outlook, Jul 18, 6:27 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 627 PM EDT Tue Jul 18 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-192230- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 627 PM EDT Tue Jul 18 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... A Severe Thunderstorm Watch has been issued until 11 PM for NW GA. A complex of thunderstorms is tracking across Tennesse and is expected to enter North GA this evening. These storms are capable of strong damaging winds as they move into the portions of North GA this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will be possible each day through Saturday across much of North and Central GA. Thursday afternoon and evening as well as Friday afternoon and evening appear to offer the best opportunities for a chance of severe storms at this time. Should a severe threat materialize, damaging winds and frequent lightning will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Jul 18, 7:08 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
708 PM EDT Tue Jul 18 2023
GAZ001>003-011-190015-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
708 PM EDT Tue Jul 18 2023
...Strong thunderstorms will impact portions of Catoosa, Walker, Dade
and northwestern Chattooga Counties through 815 PM EDT...
At 708 PM EDT, a line of strong thunderstorms was along a line
extending from near Tracy City to near Section, and moving east at 45
mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Lookout Mountain, Chattanooga Valley, La Fayette,
Menlo, Center Post, Blue Spring, Fairview, Linwood, Cloudland,
Chattanooga Valley, Hooker, Cloudland Canyon State Park and Cooper
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Georgia.
&&
LAT...LON 3499 8504 3459 8524 3440 8549 3498 8560
TIME...MOT...LOC 2308Z 269DEG 41KT 3525 8570 3460 8603
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:08 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker | 67 min |
| Jul 18, 7:46 PM EDT | Special Weather Statement | FFC | Chattooga, Floyd, Whitfield | 59 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.